The drug Ozempic and the Ozempic Face has been in the news for some time now. According to certain claims and some news surfacing online, Ozempic Face is a phenomenon caused as a side effect of Ozempic medication.
Ozempic (semaglutide) is a prescribed medication used for treating Type 2 diabetes. This injectable medication is also known for lowering the risks of heart attack and heart stroke. Not only that but along with an improved diet and lifestyle, Ozempic can also result in weight loss. Ozempic is an off-label drug that many doctors prescribe for quick and effective weight loss.
However, a dermatologist in New York, Dr. Paul Jarrod Frank, introduced the condition ‘Ozempic Face’ as he observed many of his middle-aged patients who complained about gaunt faces after losing weight by using Ozempic (semaglutide). As the news surfaced, the term ‘Ozempic Face’ became common.
What is Ozempic Face?
Ozempic face is a famous term used for referring to facial changes (signs of aging) in individuals who consumed Ozempic drugs for weight loss. Ozempic face is typically rapid aging of facial expressions, including sagging and wrinkles. Not only that, but it also manifests in the form of hollowing of the eyes. All of this makes an individual’s face more grim and aged.
Before Dr. Paul Jarrod Frank first surfaced, the term ‘Ozempic Face’ was nowhere to be known.
Is Ozempic Face really a side-effect of Ozempic drug?
Although Ozempic Face is associated with a side-effect of the Ozempic drug, there’s another theory to rule out this claim.
Ozempic Face is often observed in individuals who lose a drastic amount of weight in a short period. While most of these individuals consumed Ozempic drugs for this weight loss, the drug isn’t directly responsible for this phenomenon. Instead, as we suddenly lose a lot of weight, our skin doesn’t get enough time to adjust, and thus it starts sagging. Whereas upon losing weight at a slow pace while following a certain diet and exercise routine, our skin gets enough time to adjust to those changes. In the latter condition, we do lose weight, but our face appears leaner and healthier. However, losing a large amount of weight unsustainably leaves our skin loose, leading to the so-called ‘Ozempic Face.’
The Centers for Disease Control and Prevention suggests aiming for weight loss of no more than 1 to 2 pounds a week.
How to treat Ozempic Face?
There are various options available to address Ozempic Face, including:
- Fillers at different depths of the skin to reduce sagginess and promote a voluminous appearance.
- Platelet-rich plasma (PRP) injections reduce wrinkles and promote skin texture and overall healing.
- Fat transfers from different parts of the body to the face (by injection), especially under the eyes and in the cheeks.
- Skin-tightening facial treatments
- Face and Neck lifting and tightening via surgical procedures or plastic surgery
- Anti-aging products, including Retinoids (Retionoils and Tretinoin), Vitamin C, Niacinamide (Vitamin B), Hyaluronic Acid, Peptides, Sunscreen, Moisturizers, Collagen boosting products, Antioxidants, and Alpha Hydroxy Acids (AHAs) and Beta Hydroxy Acids (BHAs).
- For healing the facial skin from the inside, some skin-friendly food items may also help. Food items that are rich in Omega-3 fatty acids, Vitamin C, and antioxidants help in repairing the skin from the inside. Some common food items to include in a regular diet are Citrus fruits, Sweet potatoes, Berries, Tomatoes, Nuts and Seeds, Leafy greens, Fatty fish, Avacados, Olives, Green Tea Cucumber, Turmeric and Bell Peppers.
How to avoid Ozempic Face (facial side effects) during weight loss?
Although facial side effects are common while losing a significant amount of weight in a short span, certain tips may have a positive impact. For instance:
- Drink eight glasses of water every day.
- Reduce the dosage of the medication (if consuming for weight loss)
- Increase protein intake.
- Moisturize your skin regularly to maintain elasticity
- Use sun protection
- Incorporate a balanced diet
- Follow a regular exercise routine involving facial exercises as well.
Overall, the term ‘Ozempic Face’ is associated with changes in facial skin, including sagging, wrinkles, and other signs of aging due to sudden weight loss. While Ozempic Face can be linked to the usage of Ozempic drug, however, it is more associated with losing weight unsustainably in a short span.